Jump to content



Photo

Helping My Mom


  • Please log in to reply
7 replies to this topic

#1 Caring4her

Caring4her

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 03 June 2018 - 01:01 AM

I live out of state from my mom, who is almost 80 years old. She has been in terrific health until the last 4 years.

My mom took Cymbalta for over 15 years. It was prescribed for peripheral neuropathy and worked well. Unfortunately, once her nerve pain was gone, she began to experience side effects. She weaned herself off once, but her doc had her on it again for pain and anxiety. The pain was explainable - she hurt her back and was in physical therapy for it. The anxiety, we now think, was caused by Cymbalyta withdrawal.

Her side effects included auditory hallucinations for the past 6 months or more. She is a widow who lives alone. Her neighbors kept keeping her up at night with "singing & arguing." She was beginning to be convinced it was real. It got so bad that I had to confront her about the reality of what she was hearing last weekend. She got upset and defensive. But, thankfully, she had a moment of clarity Saturday night. On Sunday, she told me that she knew what she heard wasn't real. I had already made arrangements to fly to her house Monday.

Unfortunately, she had an allergic reaction to Cymbalta (rash on hands and feet) Sunday night. She went to the ER and was released that night. I was very glad to come help!

So, she was forced to quit cold turkey. (She had been on 60 for about two weeks. Before that, she had weaned herself down to 30). Her doc was out of town, but we see him Monday.

Mom is experiencing fatigue, muscle aches, nausea and dizziness. Nausea in the morning and other symptoms in the day. Only dizzy tonight. With me here, I know we can beat this. We already had plans for her to move to where my family is (I'm married with kids).

I'm so glad for this forum. Any helpful advice for going through withdrawal for an older person? She can't & won't go back in this drug.

#2 gail

gail

    God-like

  • Site Supporter
  • 4,600 posts
  • LocationSherbrooke, PQ
  • why_joining:
    5 months on cymbalta, scary side effects, never felt good.
    Needed understanding and support, and a place where I was not alone. To read others stories and realizing that I was not the only one going through all that crap.
    In hope that one day, I can return the favors in some kind of way.

Posted 03 June 2018 - 03:14 PM

Hello Caring,

Welcome to the forum. I'm in no position to answer your post but Fishinghat will come along later, his day off today. Hang on!

#3 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 8,296 posts
  • LocationMissouri

Posted 03 June 2018 - 06:43 PM

Welcome C4H.

 

Tough situation. I would imagine that on M onday her dr will put her on a different antidepressant and as that kicks in then she will get relief. In general Lexapro, Prozac and Zoloft are the easiest to get off of. So if she wants she can wean off of it once she is stable. A couple other things to mention. Try and stay away from the benzos as they are very addictive and have a tough withdrawal. Many people get a prescription from their dr for hydroxyzine and/or clonidine. Neither is habit forming or has a withdrawal.

 

Benadryl (diphenhydramine) also helps with anxiety but may make you sleepy. I would also suggest you read through the thread "and the answer to your question is..."  in the Medical Support section. It is a compendium of what members have tried over the years and what has worked and what hasn't. This should give you some ideas to work with.  Please feel free to come back and ask questions or just vent. We are here for you.


#4 Caring4her

Caring4her

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 03 June 2018 - 08:24 PM

Thank you both for responding.

I have read through all of the posts you mentioned, fishinghat. Thank you for compiling them. Just wondered if any older folks had suggestions.

Two questions I have:

Will taking the antidepressants you mentioned help with these withdrawal symptoms (fatigue, nausea, dizziness)?

Are there any contraindications to taking steroids while going through withdrawal?

#5 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 8,296 posts
  • LocationMissouri

Posted 04 June 2018 - 08:48 AM

"Will taking the antidepressants you mentioned help with these withdrawal symptoms (fatigue, nausea, dizziness)?"

Yes, it usually takes care of the symptoms. Occasionally an AD does not work but that is always a risk for an AD.

"Are there any contraindications to taking steroids while going through withdrawal?"

I am not aware of any. Just check your drug interactions before starting. The only thing that comes to mind is lowering your resistance to infection. The extreme stress during withdrawal will probably lower your resistance as will most steroids.

#6 Caring4her

Caring4her

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 04 June 2018 - 12:43 PM

So, Dr. didn't think her symptoms were from Cymbalta withdrawal. "She wouldn't have withdrawal unless she had been on it for a long time." 15 years with a less than a month break from 30 before you put her back on at 60?! Seriously!

He drew blood and xrayed her abdomen since she has lost weight and has had nausea & fatigue. I'm fine with that. Let's rule out other things.

But,he thinks Cymbalta is fine and would not even entertain the idea that stopping it cold turkey could have bad effects.

Oh well, yet another reason why we're trying to get her to be near us. She wants to move, but several house opportunities have fallen through. We're trying to get her strong enough to move.

#7 fishinghat

fishinghat

    God-like

  • Active Members
  • PipPipPipPipPipPipPipPip
  • 8,296 posts
  • LocationMissouri

Posted 04 June 2018 - 12:46 PM

Absolutely. That way you can get her to a dr who may actually know something.


#8 Caring4her

Caring4her

    Newbie

  • Members
  • Pip
  • 4 posts

Posted 04 June 2018 - 01:04 PM

So frustrating. Unless the test results reveal something we need to deal with, she's flying home with me next Monday & staying for a while. We have a good doc friend who's an internal med / diagnosticion. He'll at least listen to her.



0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users